MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION HOLLOW FIBER OXY WITH 4000 ML; BLOOD GAS OXYGENATOR

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION HOLLOW FIBER OXY WITH 4000 ML; BLOOD GAS OXYGENATOR
Model Number 3CX*RX15RE40
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2023
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, the arterial po2 was in normal levels with arterial blood samples.As per subsidiary.The patient was undergoing cardiac surgery presents a change in the coloration of the blood, taking on a dark color, which indicates to the perfusionist that oxygenation levels are low.The above occurs at the moment of entering the pump.The patient regained levels of oxygenation and in normal condition.*no known consequence or health impact to patient.Product was not changed out and procedure was completed successfully.
 
Additional Manufacturer Narrative
Terumo has not received the device for evaluation.Therefore, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.For this reason, terumo references evaluation conclusion code 11.Component code: 4739 - gas exchanger health effect ¿ impact code: 2199 - no health consequences or impact health effect ¿ clinical code: 4582 - no clinical signs, symptoms or conditions medical device problem code: 1670 - use of device problem investigation findings: 3233 - results pending completion of investigation conclusions: 11 - conclusion not yet available.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations ¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on march 14, 2023.Upon further investigation of the reported event, the following information is new and/or changed: g6 (indication that this is a follow-up report).H2 (follow-up due to additional information and correction).H3 (device evaluation anticipated by manufacturer - a second follow-up will be submitted upon completion of the investigation and/or submission of new information, thus tcvs references conclusions code 11.).All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations.Upon further investigation of the reported event, the following information is new and/or changed: g6 (indication that this is a follow-up report).H2 (follow-up due to additional information and device evaluation).H3 (device evaluated by manufacturer).H6 (identification of evaluation codes 10, 3331, 213, 67).Type of investigation #1: 10 - testing of actual/suspected device.Type of investigation #2: 3331 - analysis of production records.Investigation findings: 213- no device problem found.Investigation conclusions: 67- no problem detected.The returned sample was visually inspected upon receipt with no anomaly such as breakage.It was then rinsed and dried, and the amount of oxygen transfer and carbon dioxide gas removal were measured according to the product inspection procedure.The gas transfer performance of actual sample after rinsing met the factory's specifications, and no anomaly was found in the manufacturing records.Confirmation of color of both venous blood and arterial blood during gas performance test was found that, the color of arterial was bright red compared to the color of the venous blood.Since no anomaly was found in the actual sample, the cause of occurrence could not be clarified.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Event or Problem Description
Additional information from the clinical specialist indicates that, in a barely legible, limited information pump record revealed that this was a 79 year old male 163cm tall and with a bsa of 1.9m2.The patient had severe coronary artery disease.The pump run was very short, 26 minutes long, with bypass initiating at 16:04 and ending at 16:30.The baseline act was 155 seconds and post heparinization with 33,500 iu of heparin was 435 seconds.Two arterial blood gases from the pump record revealed arterial saturations of 100 percent and po2s of 358mmhg and 384mmhg at fio2 settings of 100 percent.Hemoglobin values were 12.6 and 9.2g/dl.These are all acceptable numbers clinically.However, it is interesting to note in the pump record, that the blood flows for the entries are barely legible.It is interesting to note that the one blood flow entry that is legible is 4.7 l/min.If the previous blood flow entry, which is not legible, was near the same, 4.7 l/min, and the gas sweep flow entry at this same time is clearly 1.0 l/min, the clinician did not have his gas sweep set appropriately upon initiating bypass.The ifu clearly states to set the gas sweep and blood flow at a 1:1 ratio.This possibly could have caused the darker red color of the arterial blood the clinician observed upon initiating bypass.

Brand Name
HOLLOW FIBER OXY WITH 4000 ML
Common Device Name
BLOOD GAS OXYGENATOR
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
Manufacturer (Section G)
SAME
Manufacturer Contact
jamie quinlan
125 blue ball road
elkton, MD 21921
8002837866
MDR Report Key16536559
Report Number1124841-2023-00061
Device Sequence Number6042872
Product Code DTZ
UDI-Device Identifier00699753450158
UDI-Public(01)00699753450158
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K153213
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Model Number3CX*RX15RE40
Device Catalogue NumberN/A
Device Lot Number2L05
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2023
Supplement Date Received by Manufacturer03/23/2023
05/02/2023
Initial Report FDA Received Date03/14/2023
Supplement Report FDA Received Date04/15/2023
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age79 YR
Patient SexMale
Patient Weight196 KG
Patient EthnicityHispanic